Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 255, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 20, 2007, 3:46 PM CDT for Scott County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2007, 3:46 PM CDT (20:46 UTC)
- Expired
- Aug 20, 2007, 4:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Scott County, KS
The radar
The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 4:08 PM CDT | HAIL 1.5 | 13 N Scott City, KS | |
| Aug 20, 4:39 PM CDT | HAIL 1 | 8 N Scott City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 3:29 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3207 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 202046 SVRDDC KSC171-202130- /O.NEW.KDDC.SV.W.0255.070820T2046Z-070820T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 346 PM CDT MON AUG 20 2007 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS. * UNTIL 430 PM CDT * AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SCOTT STATE LAKE...AND MOVING SOUTHEAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... SCOTT STATE LAKE... RURAL RESIDENCES OF NORTHEASTERN SCOTT COUNTY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3869 10102 3858 10096 3859 10068 3869 10068 $$ LACY
1 follow-up statement
000 WWUS53 KDDC 202108 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 408 PM CDT MON AUG 20 2007 KSC171-202130- /O.CON.KDDC.SV.W.0255.000000T0000Z-070820T2130Z/ SCOTT KS- 408 PM CDT MON AUG 20 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR NORTHEASTERN SCOTT COUNTY... AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SCOTT STATE LAKE...MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... SCOTT STATE LAKE... RURAL RESIDENCES OF NORTHEASTERN SCOTT COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3869 10102 3858 10096 3859 10068 3869 10068 $$ LACY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:07 AM CDT, 12 hours 39 minutes earlier.
Area forecast discussion, Aug 20, 3:07 AM CDT, 12 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 307 AM CDT MON AUG 20 2007 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS IN THE FAR WEST AND NORTH LATE THIS AFTERNOON AND TONIGHT THEN NORTH ON TUESDAY AND TUESDAY NIGHT. A STRONG SHORTWAVE TROUGH WILL MOVE INTO THE DAKOTAS TODAY WHILE VERY WARM AIR WITH 850MB TEMPS OF 30 TO 33C, AND 700MB TEMPS OF 15 TO 17C MOVE INTO SOUTHWESTERN KANSAS. THE SHORTWAVE WILL CAUSE A TROUGH OR WEAK COOL FRONT TO MOVE INTO NORTHWEST KANSAS WITH THE BEST MOISTURE CONVERGENCE IN THE SYRACUSE TO WAKEENEY AREAS INTO TONIGHT. WILL KEEP A SMALL POP GOING FOR A FEW THUNDERSTORMS TO BREAK THE CAP IN THE HIGHER TERRAIN OF EASTERN COLORADO AND MOVE INTO THE NORTHWEST FA MAINLY IN THE EVENING, THEN WEAKEN RAPIDLY AFTER SUNSET WITH VERY WARM 700MB TEMPS. I DO NOT BELIEVE THE WRF MODEL IN BREAKING OUT PRECIP OVER THE LIBERAL AREA TO NEAR DODGE CITY WITH LACK OF MOISTURE CONVERGENCE SO HAVE GONE WITH LESSER POP AS DOES THE GFS MODEL. ON TUESDAY ANOTHER NORTHERN PLAINS SHORTWAVE MOVES ACROSS THE NORTHERN CONUS WITH WINDS SHIFTING AND INCREASING TO THE SOUTH ACROSS THE ENTIRE FA. WILL LEAVE A SMALL POP GOING IN THE FAR NORTH WITH SOME MOISTURE CONVERGENCE BUT CONFIDENCE IS FAIRLY LOW. SO FOR TODAY HIGH TEMPS SHOULD RANGE FROM 102 TO 98 FROM WEST TO EAST WITH SOUTH WINDS OF 10 TO 15 MPH. A FEW STORMS MAY FORM AROUND 6 PM IN THE FAR NORTHWEST INTO THE EVENING. THEN FOR TONIGHT SOUTH WINDS CONTINUE AROUND 10 MPH WITH LOWS IN THE UPPER 60S WEST TO MID 70S EAST. ON TUESDAY WINDS PICK UP TO THE BREEZY OR WINDY SIDE BY AFTERNOON AS PRESSURE GRADIENT TIGHTENS. TEMPS SHOULD BE AGAIN NEAR THE CENTURY MARK WEST TO THE MID TO UPPER 90S EAST. FOR TUESDAY NIGHT A VERY MILD NIGHT IN STORE WITH SOUTH WINDS OF 15 TO 20 MPH KEEPING THE BOUNDARY LAYER MIXED. LOWS IN THE MID 70S EAST TO MID TO UPPER 60S WEST LOOK REASONABLE. DAYS 3-7... A ZONAL FLOW ALOFT WILL BE IN PLACE OVER WYOMING/NEBRASKA WEDNESDAY AS A STRONG UPPER LEVEL LOW IN SOUTHERN CANADA PASSES WELL TO THE NORTH. AN UPPER LEVEL HIGH PRESSURE CENTER WILL REMAIN OVER THE SOUTHEAST STATES THROUGH MOST OF THE PERIOD. GFS/ECMWF PICK UP A SERIES OF UPPER LEVEL SHORTWAVE TROUGHS PASSING THROUGH THE ZONAL FLOW OVER THE ROCKIES WEDNESDAY THROUGH FRIDAY. AT THE SURFACE, A FRONTAL BOUNDARY WILL DROP SOUTHEAST THROUGH NEBRASKA BEFORE STALLING IN THE VICINITY OF THE KANSAS BORDER LATE WEDNESDAY. A LOW LEVEL SOUTHERLY FLOW WILL BE WELL IN PLACE THROUGHOUT THE FIRST THREE DAYS SO PLENTY OF MOISTURE WILL BE AVAILABLE WITH DEWPOINTS AT 850MB WELL INTO THE TEENS EACH DAY. AS THE FRONTAL BOUNDARY REMAINS JUST TO THE NORTH THE SLIGHTLY BETTER CHANCES FOR THUNDERSTORMS WEDNESDAY WILL BE IN THE MORE NORTHERN COUNTIES. CHANCES FOR PRECIPITATION WILL AGAIN BE PRESENT THURSDAY IN MUCH OF THE SAME AREAS. THE STALLED BOUNDARY WILL REMAIN JUST TO THE NORTH AS MORE IN A SERIES OF UPPER LEVEL SHORTWAVE TROUGHS PASS THROUGH THE FLOW TO OUR NORTH. THE BEST CHANCE FOR THUNDERSTORMS LOOKS TO BE FRIDAY AS A COLD FRONT, IN ASSOCIATION WITH AN UPPER LEVEL LONGWAVE TROUGH, DROPS SOUTHEAST THROUGH THE STATE. GOING POPS FOR FRIDAY ARE ABOUT 20 BUT WILL LEAVE FOR NOW WITH UNCERTAINTY OF TIMING, FRONTAL BOUNDARY PLACEMENT, AND MOISTURE AVAILABILITY THIS FAR OUT. TEMPERATURES WILL BE WARM WEDNESDAY WITH 850MB TEMPERATURES IN THE MID 20S EAST/UPPER 20S WEST AND WILL GRADUALLY WARM THURSDAY BEFORE HIGHS DROP FRIDAY BEHIND THE FRONT. && .AVIATION... RELATIVE HUMIDITIES WILL BE HIGHER TO THE EAST THIS MORNING WITH DEWPOINTS IN THE LOWER 70S AROUND KICT AND KPTT AND TEMPERATURES ALREADY DROPPING INTO THE MID TO UPPER 70S. AS SOUTHERLY WINDS GRADUALLY DROP THIS MORNING, THE POSSIBILITY FOR THE DEVELOPMENT OF FOG IN SOME AREAS TOWARDS DAYBREAK DOES EXIST, MAINLY EAST OF KDDC. AS A RESULT, EXPECT AREAS OF MVFR CONDITIONS FOR VIS AND SOME LOW LEVEL DEVELOPING STRATUS. THE POSSIBILITY DOES EXIST FOR VERY LOCALIZED IFR CONDITIONS FOR VIS. EXPECT A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON ALONG A TROUGH OF LOW PRESSURE IN WESTERN KANSAS. AREAS THAT MAY BE EFFECTED WILL BE MAINLY WEST OF KDDC. EXPECT THE POSSIBILITY OF MVFR/IFR CONDITIONS IN AND AROUND ANY THUNDERSTORMS THAT MAY DEVELOP. && .PRELIMINARY POINT TEMPS/POPS... DDC 100 71 99 72 / 0 0 0 0 GCK 101 69 99 69 / 10 10 0 0 EHA 102 67 100 68 / 0 0 0 0 LBL 100 70 99 70 / 0 0 0 0 HYS 100 71 99 72 / 10 20 20 20 P28 97 74 98 73 / 0 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/32
Hazardous weather outlook, Aug 20, 1:49 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 149 PM CDT MON AUG 20 2007 KSZ030-031-043>046-061>066-074>081-084>090-211900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 149 PM CDT MON AUG 20 2007 /1249 PM MDT MON AUG 20 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE FROM 2 PM TO 9 PM CDT THIS AFTERNOON AND EVENING AND SOME OF THESE COULD BE SEVERE. HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS OVER 60 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. ALTHOUGH SEVERE STORMS COULD DEVELOP ANYWHERE IN SOUTHWEST AND CENTRAL KANSAS... THE BEST CHANCE WILL BE ALONG AND NORTH OF A LINE FROM LARNED TO GARDEN CITY TO SYRACUSE. HEAT INDICES WILL BE BETWEEN 104 AND 108 THIS AFTERNOON ALONG AND EAST OF A LINE FROM WAKEENEY TO DODGE CITY TO ASHLAND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED BETWEEN 2 PM AND 9 PM CDT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Special weather statement, Aug 20, 3:07 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 307 PM CDT MON AUG 20 2007 KSZ045-202045- NESS- 307 PM CDT MON AUG 20 2007 ...SIGNIFICANT WEATHER ADVISORY FOR NESS COUNTY... AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR UTICA...MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHERN NESS COUNTY...INCLUDING THE CITIES OF UTICA AND ARNOLD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3869 10024 3848 10024 3836 9970 3869 9972 LACY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:07 PM CDT | Special Weather Statement | DDC | Ness | 38 min |
| Aug 20, 4:18 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 42 min |
| Aug 20, 4:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 48 min |
| Aug 20, 5:24 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 51 min |
| Aug 20, 5:29 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 46 min |
| Aug 20, 5:51 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 39 min |
| Aug 20, 6:17 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 28 min |
| Aug 20, 6:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Haskell | 65 min |
| Aug 20, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Haskell | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.